Hi everyone as I have been on MTX for 6 months things have been good with just the odd bad flare and bout of fatigue but today was the third time I felt this shortness of breath. I didnt last long but noticable. It usually happens if i get up quik, my rheumy told me to call my doctor which I did and have a new appointment for this Monday. Thing is I have allready been to the docs 2 weeks ago and he did a blood pressure and heart rate and said I was ok. I swim once a week also so I thought I was fit as Im just 1 1/2 stone overweight but I am an ex smoker. I smoked for 30 years and stopped 4 years ago so wondering if this is finally catching up on me. Has any of you quik smoking and now on MTX or experienced shortness of breath ?
Shortness of breath while taking MTX: Hi everyone as I... - NRAS
I did feel a little breathless on MTX. I also coughed for 30 mins or so after taking it, for an hour or so.
I feel so much better since I stopped taking it.
What has replaced MTX?
I'm now on Biologics, Beneplai, which didn't work for me, now Baricitinib.
My chest xray was fine, but I did feel breathless and had the cough, I also sneezed for a while for a few hours after taking it too.
I had similar issues when on sulphasalazine, but worse (although that was down to a salicylic reaction).
Within a week or so of stopping MTX the breathlessness, cough and sneezing all improved. My general health and gut issues due to MTX took longer.
I have a problem with shortness of breath on effort. My heart and lungs have been very thoroughly checked and are fine. (I’m also an ex-smoker). The docs tell me that if it had been due to MTX that would have showed up on the lung tests.
The conclusion is that its a question of cardiac fitness. I do a lot of exercise, but not much aerobic exercise as that’s hard to achieve with wobbly feet. Also although I am a normal weight they reckon it wouldn’t hurt to get my BMI down to 21 rather than 23. So I have embarked on a mission to do more cardiac effort - basically by walking faster up hills!
I had shortness of breath through July-Aug due to infection that was just in the upper respiratory area, not the lungs. I smoked very little for a couple of years but quit 45 years ago, not a factor for me. DMARDs might be contributing to your symptoms. You could check your temperature too. Good luck with GP.
I gave up fags 22 yrs ago and been on mtx for 4 - 5 years and Ive noticed sometimes I cant breathe / get my breath and about a month ago nearly drowned myself at the swimming pool. My breathing problems start when I do some exercise or rush around - anyway to cut a long story short I have now been told by Dr and Asthmatic nurse that I have asthma ???? No one has said anything about the MTX which I dont want to have to stop and so I now have 2 inhalers and carry a card and I can breathe beautifully - I can swim for miles and climb mountains aftere Ive had a puff or two x
Mtx can affect the lungs as mentioned. Might be a good idea to ask your GP for a chest x-ray.
I forgot to menchion this has started at the same time I have been waking up in the morning with a very dry mouth and gasping for water also dry eyes so it must all be conected. I hope I dont sound like a hypochondriac but this MTX is definetely effecting me in some way.
You don’t sound like a hyperchondriac at all! Did you have a chest X-ray and lung function tests before starting MTX? Unfortunately, it can cause issues so you do need to get checked out. GPs are great at many things but I think this is one of those specialist things that need a rheum’s input.
This could be Sjögren’s syndrome I’m no expert but all your symptoms lend themselves to this. It can effect the lungs. But it could be MTX or a combination of the two
I'm the same but only been in it 11 weeks, I have yet no signs of it helping working for me ? I'm now on 15mg once a week .. did it take long to work for you , what benefits have you felt, when I read about people going to the gym I'm in ore I can barely walk some days .. any help would be nice to hear , wish you well
I was first on tablets but they messed my guts up so changes to 10mg injection increased to 15mg. Took 6 weeks to kick in and at first was good but I also changed my diet to plant based as I wanted to get healthy again. Now 6 months on i have started to flare up again and the shortness of breath I get randomly is making me question it but I was a smoker for 30 years so my lungs are damaged allready. Now I dont drink or smoke I'm dairy free and meat free....so Im not complaining as Im sorta sick of all that unhealthy living but hope the RA drugs dont make me worse.
my shortness of breath got much worse when started mtx. best get to gp and have it all checked out . for me it was infcetions and had to stop it. Lou xx
I had shortness of breath on MTX after only a few weeks, then chest infections and developed pneumonitis so I was taken off it and put onto biologics. I had X-rays and then CT scans to confirm. My lungs soon recovered thank goodness. I'm an ex-smoker too.
Please see your doctor and ask for an X-ray to get your shortness of breath checked out.
I am also asthmatic so I have difficulty telling if it’s asthma or MTX. But funnily this morning I feel great chest wise, best I have felt for months. I had my MTX tablets yesterday.
Hi Frankie, I ended up in hospital for10 days whilst taking it, the respiratory consultant said I had pulmonary fibrosis induced by Methotrexate, I was poorly for a while but my breathing has gradually improved, that was 4 years ago and still under consult.
Please go back to GP
Interesting that your consultant said your PF was methotrexate induced. I also have PF and my consultant told me that I would have to come off methotrexate not because it can affect my PF, but because it can cause another lung condition which can mask the progress of PF. He also said that my PF is RA related, which I took to mean it was caused by inflammation from my RA. (just clicked reply by mistake) Rheumy nurses have also said that high inflammation can exacerbate the condition when I recently spoke to them about my high CRP markers and have never mentioned methotrexate being responsible. Your consultant is not the first one I've heard of who reckon methotrexate is responsible for PF, which makes me wonder if anyone knows for certain just what does cause it.
edit...forgot to say that when I saw my chest consultant a coup[e of weeks back, I asked him if high inflammation can affect my PF. His reply was no because it works off a different mechanism, his words not mine....scratch your head time methinks!
I got shortness of breath while on methetrexate, I can remember shopping one day in Town and I had to sit down on a bench, I was so knackered, I just got back to my car and was glad to go home. I mentioned this to my nurse and specialist and was sent for testing and taken off mtx. I am a non smoker. Much better after coming off it.
Hi yes Methotrexate can affect your lungs so it’s best to inform Rheumatology team. I had similar issues. GP listened to my chest & said he couldn’t hear anything so nothing was done for 2 years. Then my Biologic stopped working & on screening for new one my X Ray showed non specific lung disease. It’s been a long 3 years since back & forward to Respiratory specialist & 3 monthly CT’s & lots of Lung function tests. Diagnosed with small vessel fibrosis & asthma & several nodules too. Also something called ground glass effect on last CT all caused by inflammation. So please get checked out. X
I developed a cough and my hair started falling out and became very dry and brittle!
I developed shortness of breath and could not even walk up a small hill to get to work. Felt like I was going to pass out!
Me & methotrexate did not work out to well. I was taking it by injection every week for 8 months and on top of all the side effects it did NOT stop the flares! Stopped taking it. Weird how others claim it works so well. Not for me!
Well was at the docs and will be tested by ESG then a 24hr monitor....fingers crossed.
I am on Orencia and I was also taking MTX
My RA doc took me off both for a while and just put me back on Orencia only
Shortness of breath after doing anything now.. ANYTHING
My pulmonary doc had me take a CT AND it showed inflammation and he want to k ow why RA doc took me off MTX..
I am so damn confused and tired.
I can’t really do anything that raises my heart rate without needing to sit and use this pump they gave me (albuterol).
I guess I ha e asthma now...wow...
This RA is really something!!!
I also take Duexis (800mg ibuprofen/blue) EVERYDAY to not have that sick feeling!!!!
It really works but I feel so dependent on it
But what do I do I want to feel as good as possible . I have 2 young boys who needs their mom to be present. 🤷🏽♀️